Vermont, 2005

Damaging Winds in Vermont, August 2, 2005

August 2, 2005 · NWS BTV · 2 events in 1 county or zone

A humid airmass was in place with dew points 65 to 70 as an upper level disturbance contributed to thunderstorm development. Thunderstorms were severe in the northwest Vermont county of Chittenden where trees were blown down in the towns of Milton and Essex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A humid airmass was in place with dew points 65 to 70 as an upper level disturbance contributed to thunderstorm development. Thunderstorms were severe in the northwest Vermont county of Chittenden where trees were blown down in the towns of Milton and Essex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 3:16 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 3:16 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
416 PM EDT TUE AUG 2 2005

.SHORT TERM (REST OF TONIGHT)...
HAVE ALREADY SENT OUT UPDATED ZONE FORECASTS TO MENTION SEVERE
THUNDERSTORM WATCH 697 UNTIL 11 PM EDT FOR THE ENTIRE FORECAST
AREA. RADAR ALREADY SHOWING A LINE OF SHOWERS AND THUNDERSTORMS
DEVELOPING IN CANADA ACROSS THE ST LAWRENCE VALLEY AT THIS TIME
MOVING SOUTH TOWARD THE FORECAST AREA.
&&

.PREVIOUS DISCUSSION...
(ISSUED 257 PM EDT TUE AUG 2 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
LATE AFTERNOON AND EVENING HRS ACROSS THE NORTH COUNTRY COULD BE
CLOSE TO ANOTHER REPEAT OF LAST NIGHTS CONVECTIVE ACTIVITY. TAIL-END
OF SHORT WAVE MVG SOUTH OVER NORTHERN VT ATTM W/ SOME RW/TRW SHOWING
UP ON RADAR. ONCE THIS PASSES...SECOND ONE WILL PASS SOUTH OVER REST
OF FA THIS EVENING. AMPLE INSTABILITY OUT AHEAD OF THIS SYSTEM HAS
POTENTIAL TO TRIGGER SOME POSSIBLE SEVERE T-STORMS WITH WINDS BEING
THE MAIN THREAT. WILL BE PUTTING ENHANCED WORDING IN ZONES FOR
AFTERNOON PACKAGE FOR WINDS...BUT WILL ALSO MAKE MENTION OF HAIL AND
HEAVY RAIN. WB-ZERO RANGING FROM 8KFT-10KFT AND NUMEROUS REPORTS OF
HAIL FROM YESTERDAY/S STORMS WILL WARRANT MENTION FOR TNGT. MOST
ACTIVITY SHOULD BEGIN LATER THIS AFTERNOON...ENDING FROM NORTH TO
SOUTH OVER FA FROM 00Z-03Z. HIGH PRESSURE WILL BUILD IN OVERNITE
INTO WED. WED AND THURS LOOK TO BE AT OR ABV 90F AS HIGH PRESSURE
SYSTEM WORKS OFF THE EAST COAST. MET/MAV GUIDANCE BOTH SHOW 90+ ON
THURSDAY WHICH SEEMS TO BE A GD BET W/ NEARLY CLR SKIES...850MB
TEMPS 18-20C. AS A RESULT...SOME TEMPS FOR THURSDAY WILL APPROACH
RECORD HIGHS:

8/4/05    BTV  95F/1944
          1V4  96F/1944
          MSS  95F/1955
          MPV  93F/1988

WEDNESDAY MAY COME CLOSE TO 90F...BUT WILL ALL DEPEND ON HOW MUCH
COOL AIR WORKS IN BEHIND SYSTEM TONIGHT TO START US OFF IN THE
MORNING. W/ HIGH PRESSURE OVER AREA...STRONG SUBSIDENCE OVER THE
REGION SHOULD INHIBIT ANY TS FORMATION OVER CWA SO WILL LEAVE OUT OF
FORECAST. MDLS FOR FROPA ON FRIDAY APPEAR TO BE A BIT FASTER MVG IT
THRU REGION...BUT ALSO LIMITING PRECIP OVER THE AREA AS COMPARED TO
EARLIER RUNS. WILL GO AHEAD AND SCALE BACK POPS A BIT BUT
CONCENTRATE HIR NUMBERS TOWARDS NORTHERN VT...AND THEN SCALE
BETWEEN 00Z-06Z SAT...AS FRNT TO BE OFFF COAST BY THEN.

LONG TERM (SATURDAY THROUGH TUESDAY)...
NOTICEABLE CHANGE IN AIR MASS IS EXPECTED BEHIND COLD FRONT THAT
MOVES THROUGH THE AREA ON FRIDAY.  LARGE AREA OF HIGH PRESSURE WILL
BUILD INTO THE REGION ON SATURDAY AND SUNDAY AND THEN MOVE EAST OF
THE REGION ON MONDAY.  AS A RESULT...EXPECTED THE COOLEST CONDITIONS
ON SATURDAY AND SUNDAY MORNING WITH A WARMING TREND EXPECTING SUNDAY
THROUGH TUESDAY.  PLENTY OF SUNSHINE IS EXPECTED AS WELL ON
SATURDAY...SUNDAY AND MONDAY.  WEST TO SOUTHWEST FLOW ON TUESDAY
SHOULD ALLOW FOR A RETURN OF SOME CLOUDS AND MOISTURE...BUT NO
PRECIPITATION IS EXPECTED AT THIS TIME AS MAIN FORCING APPEARS TO
REMAIN OVER THE UPPER MIDWEST.

AVIATION (18Z-18Z)...
CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR A LINE OF
THUNDERSTORMS TO FORM JUST OVER THE CANADIAN BORDER AND MOVE
SOUTHWARD ACROSS THE AREA.  TIME FRAME APPEARS TO BE FROM 20Z TO 01Z
THAT AREA WILL BE IMPACTED BY THESE THUNDERSTORMS.  STORMS WILL BE
MOVING QUICKLY AND WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS.  HAVE INCLUDED THE POTENTIAL FOR VARIABLE WINDS GUSTING TO 30
TO 40 KNOTS DURING THIS TIME PERIOD.  CEILINGS AND VISIBILITIES MAY
FALL INTO THE MVFR CATEGORY DURING THIS TIME PERIOD AS WELL.
OTHERWISE...SKIES WILL CLEAR ONCE THE STORMS PASS AND WITH LOW LEVEL
MOISTURE LINGERING OVER THE AREA...SOME FOG SHOULD DEVELOP AT
KSLK...KMPV...AND KMSS.  CEILINGS AND VISIBILITIES ARE EXPECTED TO
REACH LIFR/VLIFR CONDITIONS...ESPECIALLY BETWEEN 08Z AND 13Z.  ONCE
THE FOG LIFTS...VFR CONDITIONS ARE EXPECTED OVER THE ENTIRE AREA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
     FOR VTZ001>012-016>019.
NY...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
     FOR NYZ026>031-034-035-087.

&&

SHORT TERM...WGH
Hazardous weather outlook, Aug 2, 4:33 AM EST, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
533 AM EDT TUE AUG 2 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-030932-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
533 AM EDT TUE AUG 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE NORTH COUNTRY. SOME OF THE STRONGER STORMS ACROSS NORTHERN
NEW YORK AND VERMONT WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:
A COLD FRONT...COMBINED WITH A POTENT DISTURBANCE IN THE WINDS ALOFT
WILL HELP IN THE DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS ON
FRIDAY. THE POTENTIAL WILL EXIST FOR SOME STORMS TO BECOME SEVERE ON
FRIDAY AFTERNOON. LARGE HAIL AND STRONG AND DAMAGING WINDS WILL BE
THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

TABER

In the hours before

Local storm report, Aug 2, 2:00 PM EST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EDT TUE AUG 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     1 N CHIPPEWA BAY        44.46N 75.76W
08/01/2005                   ST. LAWRENCE       NY   UTILITY COMPANY

            NUMEROUS LARGE TREES DOWN AT BLIND BAY AROUND 330 PM.

&&

EVENSON
Special weather statement, Aug 2, 2:38 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
338 PM EDT TUE AUG 2 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-030300-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
338 PM EDT TUE AUG 2 2005

...SEVERE THUNDERSTORM WATCH NUMBER 697 IN EFFECT FOR THE ENTIRE
NORTH COUNTRY...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SAINT LAWRENCE...ESSEX...FRANKLIN AND CLINTON COUNTIES IN NEW
YORK. IN VERMONT THE WATCH IS IN EFFECT FOR
ADDISON...CHITTENDEN...CALEDONIA...ESSEX...FRANKLIN...GRAND
ISLE...LAMOILLE...WASHINGTON...RUTLAND...WINDSOR...ORANGE AND ORLEANS
COUNTIES. THIS WATCH IS IN EFFECT UNTIL 1100 PM EDT.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND CONTINUE TO MONITOR ANY OUTLET
THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL WEATHER
SERVICE IN BURLINGTON...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU
INFORMED DURING HAZARDOUS WEATHER SITUATIONS.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.
Special weather statement, Aug 2, 3:57 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT TUE AUG 2 2005

VTZ001-002-016-022200-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-

AT 448 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES NORTH OF WEST SWANTON...MOVING SOUTHEAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR WEST SWANTON BY 520 PM...NEAR HIGHGATE
SPRINGS BY 530 PM...NEAR HIGHGATE FALLS AND SWANTON BY 540 PM...NEAR
SHELDON AND 6 MILES NORTHEAST OF ST. ALBANS BY 550 PM...AND NEAR
FAIRFIELD BY 600 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ALSO ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Special weather statement, Aug 2, 4:58 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
558 PM EDT TUE AUG 2 2005

VTZ002>004-006>008-016-022300-
ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ESSEX-WESTERN FRANKLIN-EASTERN
FRANKLIN-

AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS FROM MONTGOMERY CENTER TO ST. ALBANS...MOVING SOUTHEAST
AT 40 MPH.

THUNDERSTORMS WILL BE NEAR LOWELL...CAMBRIDGE BY 610 PM...NEAR
ALBANY...EAST ALBANY BY 620 PM...NEAR GLOVER...WEST GLOVER BY 630
PM...NEAR SHEFFIELD...ELMORE BY 640 PM...NEAR EAST BURKE AND
WORCESTER BY 650 PM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM.

SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE
THUNDERSTORMS.

LAHIFF
Special weather statement, Aug 2, 5:32 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
632 PM EDT TUE AUG 2 2005

VTZ001-002-005-016-017-022330-
GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME STRONG THUNDERSTORMS FROM NORTH HERO TO GRAND ISLE...ACROSS
NORTHERN LAKE CHAMPLAIN...MOVING SOUTHEAST AT 30 MPH.

THESE STRONG STORMS WILL BE NEAR GEORGIA CENTER...NORTH FAIRFAX BY
640 PM...NEAR BURLINGTON...WINOOSKI BY 650 PM...NEAR
WESTFORD...FAIRFAX BY 7 PM...NEAR SAINT GEORGE...WILLISTON BY
710 PM...NEAR UNDERHILL AND HINESBURG BY 720 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. BOATERS
SHOULD HAVE ALREADY SOUGHT SAFE SHELTER INSIDE A BUILDING OR VEHICLE
ON SHORE BY NOW.

SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY THESE
THUNDERSTORMS.

MURRAY

The radar

The Burlington radar (KCXX), 14 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chittenden

When
August 2, 5:50 PM EST to 5:52 PM EST
Where
Chittenden County, Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -73.117

Thunderstorm Wind, Chittenden

When
August 2, 6:15 PM EST
Where
Chittenden County, Essex Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -73.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471624, 5471625.